New York Civil Rights And Criminal Defense Lawyers

Recognizing and responding to opioid overdose

The leading cause of accidental death in New York City is drug overdose. Most often, opioid drugs are responsible for overdoses. 

Death due to opioid overdose is tragic. Fortunately, it is also preventable if one recognizes the signs of overdose and responds appropriately. 

Recognizing the signs of opioid overdose

The most dangerous symptoms of opioid overdose are slowed breathing and extreme drowsiness. Breathing can slow down to the point that it stops altogether. According to the Drug Enforcement Administration, a person who has overdosed may exhibit confusion and pupils that have constricted down to a pinpoint. The person may have convulsions, and skin may be cold and clammy to the touch. 

Symptoms of an overdose do not always show up immediately after taking an opioid drug. More often, it is one to three hours after taking the drug that overdoses occur. 

Responding to an opioid overdose

Fast action is necessary to respond to a drug overdose. According to NYC Health, the first step is to call 911 to summon help to the scene. While waiting for help to arrive, one can check whether the patient is breathing and perform CPR if one has the necessary training. An overdose may cause the patient to vomit, and one can lay the patient on his or her side to prevent choking. 

In 2006, it became legal for people in the state of New York to carry naloxone, a medication that reverses the effects of an overdose due to opioids. Naloxone is available as either an intramuscular injection or a nasal spray. One can inject it into the thigh or upper arm of the patient or spray it into the nostrils as appropriate before making any attempt at resuscitation. 

Archives